Could your child have Topical Steroid Addiction?
According to the International Topical Steroid Awareness Network, topical steroids should only be used for a maximum duration of two weeks. Many people with eczema can resolve their symptoms without topical steroids through dietary changes and avoiding eczema triggers such as laundry detergent, perfumed soaps, dust mites through encasing bedding and using emollient therapy such as the Soak and Seal method. Wet wrap therapy is an emerging treatment that is very effective at managing eczema without topical steroids. New research is finding that wet wrap therapy for eczema greatly reduces the need for topical steroids. Please visit http://www.nationaljewish.org/about/mediacenter/p...
Who is at higher risk of developing Topical Steroid Addiction? The International Topical Steroid Awareness Network reports that individuals who have a genetic predisposition to eczema are more likely to become addicted to topical steroids. Do you have a parent with eczema, asthma or seasonal allergies? This may put you or your child at higher risk of developing Topical Steroid Addiction by treating the eczema with topical steroids. You may want to educate yourself on the condition by visiting the Question and Answer section on the Topical Steroid Awareness Network website at http://www.itsan.org/resources/q-and-a/.
If you have used topical steroids regularly and have eczema that is angry and out of control you may have Topical Steroid Addiction. Consider visiting ITSAN’s website and take their confidential survey that shows your risks. Make sure to click “continue” at the bottom of each page.
How can you tell the difference between Steroid-Induced Eczema (Red Skin Syndrome) and regular eczema?
There is a pattern or road to Topical Steroid Addiction or Steroid-Induced Eczema. The individual is diagnosed with eczema and prescribed topical steroids. Using the topical steroid suppresses the symptoms of the eczema for a duration of time. But regularly using the topical steroids cause a dependency for the topical steroids. This dependency causes a rash that is Steroid-Induced Eczema. Then the vicious cycle begins because the individual will most likely apply more topical steroids but more potent topical steroids are needed to suppress the rash. The skin is now addicted to the corticosteroids in the topical steroid and Red Skin Syndrome will develop. If the topical steroid is stopped the Withdrawal will begin. This Withdrawal is angry, red, flaky, extremely itchy dry skin that many doctors mistake for severe eczema.
What are the symptoms of Topical Steroid Withdrawl?
Red, burning skin that commonly stops at the wrist. The palms of the hands are clear but the arms and tops of hands become red. This red arm/white palm may take weeks to develop.
Raw, painful skin like a bad sunburn that can be sensitive to touch.
Eczema-like rashes that may spread to areas of the body never treated by topical steroids. You can also develop hives, extremely dry, itchy, cracked skin. Edema or swelling of the skin including the hands and feet. Skin can ooze and develop small blisters. Intense itching under the skin. The skin will also shed or flake. Individuals can also experience difficulty regulating body temperature and swelling of the lymph nodes. To see all the symptoms visit: http://www.itsan.org/resources/q-and-a/
What is important to know:
You must go “Cold Turkey” and never use topical steroids again. The process of withdrawal can be very difficult but once it is over the skin becomes clear and healthy.
You can become fully cured. Dr. Marvin Rapaport and Dr. Fukaya, the world expert physicians on Topical Steroid Addiction, have seen thousands of individuals become 100% cured, but long-term Topical Steroid users have had rebound symptoms for several years but they are minor and more tolerable that the original withdrawal.